EconPapers    
Economics at your fingertips  
 

Optimal market making under partial information with general intensities

Luciano Campi and Diego Zabaljauregui

LSE Research Online Documents on Economics from London School of Economics and Political Science, LSE Library

Abstract: Starting from the Avellaneda–Stoikov framework, we consider a market maker who wants to optimally set bid/ask quotes over a finite time horizon, to maximize her expected utility. The intensities of the orders she receives depend not only on the spreads she quotes but also on unobservable factors modelled by a hidden Markov chain. We tackle this stochastic control problem under partial information with a model that unifies and generalizes many existing ones under full information, combining several risk metrics and constraints, and using general decreasing intensity functionals. We use stochastic filtering, control and piecewise-deterministic Markov processes theory, to reduce the dimensionality of the problem and characterize the reduced value function as the unique continuous viscosity solution of its dynamic programming equation. We then solve the analogous full information problem and compare the results numerically through a concrete example. We show that the optimal full information spreads are biased when the exact market regime is unknown, and the market maker needs to adjust for additional regime uncertainty in terms of P&L sensitivity and observed order flow volatility. This effect becomes higher, the longer the waiting time in between orders.

Keywords: algorithmic trading; hidden Markov model; high-frequency trading; Market making; piecewise-deterministic Markov processes; stochastic filtering; stochastic optimal control; viscosity solutions (search for similar items in EconPapers)
JEL-codes: F3 G3 L81 (search for similar items in EconPapers)
Pages: 45 pages
Date: 2020-05-12
New Economics Papers: this item is included in nep-mst, nep-ore and nep-upt
References: View references in EconPapers View complete reference list from CitEc
Citations:

Published in Applied Mathematical Finance, 12, May, 2020, 27(1-2), pp. 1 - 45. ISSN: 1350-486X

Downloads: (external link)
http://eprints.lse.ac.uk/104612/ Open access version. (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ehl:lserod:104612

Access Statistics for this paper

More papers in LSE Research Online Documents on Economics from London School of Economics and Political Science, LSE Library LSE Library Portugal Street London, WC2A 2HD, U.K.. Contact information at EDIRC.
Bibliographic data for series maintained by LSERO Manager ().

 
Page updated 2025-03-31
Handle: RePEc:ehl:lserod:104612